Birational Geometry and Derived Categories

Conference paper
Part of the Springer Proceedings in Mathematics & Statistics book series (PROMS, volume 240)


The aim of these notes is to describe some relations between the birational geometry of algebraic varieties and their associated derived categories. This is a large subject with several diverging paths, so we’ll restrict our focus to the realm of topics discussed at the Alberta superschool. Being lecture notes, the discussion here is somewhat informal, and we only attempt a general overview, and referring the reader to the relevant original research articles for details. Given the background of the participants of the Alberta superschool, these notes take the somewhat unorthodox approach of assuming that the reader has modest familiarity with derived and triangulated categories, but is perhaps not as familiar with the more cabalistic aspects of birational geometry.


Birational Geometry Semiorthogonal Decomposition Birational Equivalence Class Fourier Mukai Kernel Mori Fiber Space 
These keywords were added by machine and not by the authors. This process is experimental and the keywords may be updated as the learning algorithm improves.


  1. 1.
    Abramovich, Dan; Chen, Jiun-Cheng. Flops, flips and perverse point sheaves on threefold stacks. J. Algebra 290 (2005), no. 2, 372–407.Google Scholar
  2. 2.
    Ballard, Matthew; Favero, David; Katzarkov, Ludmil. Variation of geometric invariant theory quotients and derived categories. To appear in Crelle’s Journal.Google Scholar
  3. 3.
    Birkar, Caucher; Cascini, Paolo; Hacon, Christopher D.; McKernan, James. Existence of minimal models for varieties of log general type. J. Amer. Math. Soc. 23 (2010), no. 2, 405–468.Google Scholar
  4. 4.
    Bondal, Aleksey; Orlov, Dimitry. Derived categories of coherent sheaves. Proceedings of the International Congress of Mathematicians, Vol. II (Beijing, 2002), 47–56,Google Scholar
  5. 5.
    Borisov, Lev; Căldăraru, Andrei. The Pfaffian-Grassmannian derived equivalence. J. Algebraic Geom. 18 (2009), no. 2, 201–222.Google Scholar
  6. 6.
    Bridgeland, Tom. Flops and derived categories. Invent. Math. 147 (2002), no. 3, 613–632.Google Scholar
  7. 7.
    Cautis, Sabin. Flops and about: a guide. Derived categories in algebraic geometry, 61–101, EMS Ser. Congr. Rep., Eur. Math. Soc., Zrich, 2012.Google Scholar
  8. 8.
    Cautis, Sabin; Kamnitzer, Joel; Licata, Anthony. Derived equivalences for cotangent bundles of Grassmannians via categorical sl2 actions. J. Reine Angew. Math. 675 (2013), 53–99.Google Scholar
  9. 9.
    Chen, Jiun-Cheng. Flops and equivalences of derived categories for threefolds with only terminal Gorenstein singularities. J. Differential Geom. 61 (2002), no. 2, 227–261.Google Scholar
  10. 10.
    Dolgachev, Igor V.; Hu, Yi. Variation of geometric invariant theory quotients. With an appendix by Nicolas Ressayre. Inst. Hautes Etudes Sci. Publ. Math. No. 87 (1998), 5–56.Google Scholar
  11. 11.
    Halpern-Leistner, Daniel. The derived category of a GIT quotient. J. Amer. Math. Soc. 28 (2015), no. 3, 871–912.Google Scholar
  12. 12.
    Huybrechts, Daniel. Fourier-Mukai transforms in algebraic geometry. Oxford Mathematical Monographs. The Clarendon Press, Oxford University Press, Oxford, 2006. viii+307 pp.Google Scholar
  13. 13.
    Kawamata, Yujiro. D-equivalence and K-equivalence. J. Differential Geom. 61 (2002), no. 1, 147–171.Google Scholar
  14. 14.
    Kawamata, Yujiro. Derived equivalence for stratified Mukai flop on G(2,4). Mirror symmetry. V, 285–294, AMS/IP Stud. Adv. Math., 38, Amer. Math. Soc., Providence, RI, 2006.Google Scholar
  15. 15.
    Kawamata, Yujiro. Flops connect minimal models. Publ. Res. Inst. Math. Sci. 44 (2008), no. 2, 419–423.Google Scholar
  16. 16.
    Kollár, János. The structure of algebraic threefolds: an introduction to Mori’s program. Bull. Amer. Math. Soc. 17 (1987), 211–273.Google Scholar
  17. 17.
    Kollár, János; Mori, Shigefumi. Birational geometry of algebraic varieties With the collaboration of C. H. Clemens and A. Corti. Cambridge Tracts in Mathematics, 134. Cambridge University Press, Cambridge, 1998. viii+254 pp.Google Scholar
  18. 18.
    Kuznetsov, Alexander. Derived categories view on rationality problems. Rationality problems in algebraic geometry, 67–104, Lecture Notes in Math., 2172, Fond. CIME/CIME Found. Subser., Springer, Cham, 2016.Google Scholar
  19. 19.
    Meinhardt, Sven; Partsch, Holger. Quotient categories, stability conditions, and birational geometry. Geom. Dedicata 173 (2014), 365–392.Google Scholar
  20. 20.
    Mori, Shigefumi. Flip theorem and the existence of minimal models for 3-folds. J. Amer. Math. Soc. 1 (1988), no. 1, 117–253.Google Scholar
  21. 21.
    Mumford, D.; Fogarty, J.; Kirwan, F. Geometric invariant theory. Third edition. Ergebnisse der Mathematik und ihrer Grenzgebiete (2) [Results in Mathematics and Related Areas (2)], 34. Springer-Verlag, Berlin, 1994. xiv+292 pp.Google Scholar
  22. 22.
    Namikawa, Yoshinori. Mukai flops and derived categories. J. Reine Angew. Math. 560 (2003), 65–76.Google Scholar
  23. 23.
    Namikawa, Yoshinori. Mukai flops and derived categories. II. Algebraic structures and moduli spaces, 149–175, CRM Proc. Lecture Notes, 38, Amer. Math. Soc., Providence, RI, 2004.Google Scholar
  24. 24.
    Reid, Miles. What is a flip? Colloquium Talk, University of Utah, December 1993. Available at
  25. 25.
    Segal, Ed. Equivalence between GIT quotients of Landau-Ginzburg B-models. Comm. Math. Phys. 304 (2011), no. 2, 411–432.Google Scholar
  26. 26.
    Seidel, Paul; Thomas, Richard. Braid group actions on derived categories of coherent sheaves. Duke Math. J. 108 (2001), no. 1, 37–108.Google Scholar
  27. 27.
    Teleman, Constantin. The quantization conjecture revisited. Ann. of Math. (2) 152 (2000), no. 1, 1–43.Google Scholar
  28. 28.
    Thaddeus, Michael. Geometric invariant theory and flips. J. Amer. Math. Soc. 9 (1996), no. 3, 691–723.Google Scholar
  29. 29.
    Usnich, Alexandr. Action of the Cremona group on a noncommutative ring. Adv. Math. 228 (2011), no. 4, 1863–1893.Google Scholar
  30. 30.
    Van den Bergh, Michel. Three-dimensional flops and noncommutative rings. Duke Math. J. 122 (2004), no. 3, 423–455.Google Scholar
  31. 31.
    Włodarczyk, Jarosław. Birational cobordisms and factorization of birational maps. J. Algebraic Geom. 9 (2000), no. 3, 425–449.Google Scholar

Copyright information

© Springer International Publishing AG, part of Springer Nature 2018

Authors and Affiliations

  1. 1.University of Alberta Summer Superschool 2016EdmontonCanada

Personalised recommendations